North Carolina, 2024

Tornadoes and Flash Flooding in North Carolina, September 27, 2024

September 27, 2024 · NWS RAH · 24 events in 12 counties and zones

Hurricane Helene weakened to a strong tropical storm on the morning of 27 September across northeast Georgia. Helene continued to track to the west and northwest into the Tennessee Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
15
Property damage
$1.9 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Hurricane Helene weakened to a strong tropical storm on the morning of 27 September across northeast Georgia. Helene continued to track to the west and northwest into the Tennessee Valley. Widespread rainfall totals of 2-4 inches of rain fell over central North Carolina, along with wind gusts of 25-45 mph. Additionally, four tornadoes occurred, with the strongest an EF3, touching down over Rocky Mount in Nash County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 27, 6:28 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 27, 6:28 AM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
728 AM EDT Fri Sep 27 2024

.SYNOPSIS...
What is now Hurricane Helene, centered near the Florida Georgia
border, will weaken gradually as it races northward through
Georgia tonight through early Friday morning. The storm will
then slow down and weaken further to a depression as it moves
northwestward over Tennessee into southwest Kentucky through
Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM Friday...

Tropical Cyclone Helene made landfall at 1110 PM last night as a
category 4 hurricane with max sustained winds of 140 mph near the
Florida Big Bend. The rapid northerly movement of this strong storm
of 25 to 30 mph continues as it plows into through the
Southeast. HREF ensemble mean MSLP moves Helene into northern
GA by 12z this morning where the official forecast shows Helene
still as a warm-core tropical storm. Helene will undergo extra-
tropical transition as it becomes absorbed into an occluded low
over the lower Ohio Valley through the evening hours. Hi-Res
guidance has come into good agreement that a feeder band of
convection within a low-level convergence axis will begin to
lift north into our area between 600 and 800 AM and progress
east-northeast across central NC through the early afternoon.
This feeder band will bring multiple hazards to central NC today
and each are discussed below with conditions rapidly improving
in its wake by mid/late afternoon.

Wind: The strength TC Helene was able to reach, rapid inland
movement, and expanding wind field as it begins to transition
into an extra-tropical cyclone will combine to bring strong to
locally damaging winds to portions of central NC. Wind gusts
over northern GA and SC early this morning, well in advance of
the core of of Helene, range from roughly 25-40 kts (30 to 45
mph). These winds will spread north as Helene approaches and
into most of central NC, strongest in the western Piedmont. A
blend of latest hi-res guidance suggest that sporadic gusts of
55 mph will be possible over the western Piedmont shortly after
sunrise into the mid morning hours before gradually weakening
into the afternoon.

Tornado: An incredibly strong kinematic environment will continue to
spread into central NC through the early morning into the afternoon
hours. Large looping hodographs, especially in the low-levels,
will result in 250 to over 400 m2/s2 of 0-1 km SRH in advance of
and within the convective band as it moves through central NC.
Tornado potential will be maximized from early this morning over
the southern Piedmont, Sandhills, and into the southern/central
Coastal Plain and spreading north into the early afternoon
hours. The greatest uncertainty will be the degree of
instability can be achieved. MLCAPE of 500 J/kg of instability
will overspread most of the area and will likely support
rotating updrafts that will be capable of producing short-lived
tornadoes anywhere in central NC. Greater instability closer to
1000 J/kg of MLCAPE is expected over the Sandhills into the
southern/central Coastal Plain in advance of the convective line
and may result in a greater/stronger tornado threat as updrafts
are able to further deepen and may result in a more classic
supercellular structures.

Flooding: PWAT values will continue to climb into the 2 to 2.5 inch
range as Helene approaches which will likely break daily records at
GSO/MHX with the 12z RAOBs. This anomalous moisture will fuel heavy
rain and torrential downpours within the axis of convection as
it pivots across the area. Quick storm motions will thankfully
keep totals more manageable for most locations (0.5 to 1.5),
but swaths of 2-3 inches will be possible anywhere across
central NC and may lead to flash flooding especially in urban
and poor drainage locations.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 400 AM Friday...

A vertically stacked low pressure system will be gradually filling
over the lower Ohio Valley by 12z Saturday. The axis of rich dew
points in the low/mid 70s will be shifting out over the Atlantic
with a streamer of dry mid-level air overhead. After some early
morning fog and low overcast, generally clearing skies and fair
weather diurnal cumulus clouds bubbling during the afternoon. A
disturbance rotating around the base of the closed low to our west,
may bring a passing shower to the western Piedmont during the
evening into the overnight hours, but overall, expect a dry forecast
for a majority of the day. Temperatures will peak in the low/mid
80s during the afternoon with overnight low settling in the 60s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 325 AM Friday...

A chance of showers and a few storms will persist Sun into Tue,
mainly each afternoon/evening and primarily across the N. Dry
weather will follow for mid week.

The upper low which will have absorbed Helene is expected to drift
slowly ENE over the Ohio Valley Sun/Mon, moving from NW KY to N WV.
This will keep our area within SW flow aloft and in the warm sector
at the surface, between the surface low well to our WNW and high
pressure centered off the Southeast coast. A diffuse frontal zone
extending E of the KY low across VA combined with upslope-directed
low level flow suggest the better chances for sufficient focus and
lift will be across the N including the Triad/Triangle regions Sun
and Mon. A surface low will develop in W NC early Mon and move into
central NC Mon night, bringing a surface cold front with it. As this
low is expected to deepen a bit as it pushes east off the SE VA/NE
NC coast by late Tue, we should see a shift of better rain chances
into NE sections Tue. The upper low over N WV will finally start to
shear out and weaken into an open wave before shifting E and
offshore Tue night, propelled by a strong northern stream wave
pushing through S Canada and the N CONUS, reaching Quebec and the
Northeast states Wed and pushing off the Northeast coast Thu. This
will put our area into a drier NW flow Wed, prompting a trend to a
dry forecast, then a secondary cold front associated with the strong
northern stream wave will move through Wed night, drawing a cooler
air mass into NC by Thu. Models are in fairly good agreement on this
scenario, although the Canadian has a deeper low over N Ontario mid
week and as such is cooler in our area by Thu. Will have temps 3-8
degrees above normal Sun/Mon, 1-6 degrees above normal Tue/Wed,
then within a degree or two of normal Thu, although if the
Canadian is correct, it could be even cooler Wed and esp Thu.
-GIH

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 725 AM Friday...

Only minor timing adjustments were changed with the 12z TAF package
with the previous discussion still valid and found below.

Adverse aviation conditions are expected over much of central NC,
primarily all but the far NE, from early this morning through
this afternoon. The worst conditions, which will be in the S and
W Piedmont, will include low cigs, periodic strong wind gusts, and a
few hours of low level wind shear. The center of what is now
Tropical Storm Helene is located over northeast GA and will track
quickly northwest into TN through daybreak. While the current
rainfall over central NC is mostly light, cigs are largely IFR (with
some MVFR far NE), and these conditions should hold through this
morning, with gradual improvement to MVFR then VFR S to N through
the day. This lull in rain will last until around 10z, when a strong
tropical rainband will begin to lift NE through central NC, lasting
through about 20z. As this rainband passes through central NC
terminals SW to NE, at any given location, a few hours of torrential
rains producing MVFR-IFR vsbys are likely, along with enhanced wind
gusts and a potential for isolated tornadoes. In addition, a period
of low level wind shear is expected, primarily during 10z-16z this
morning, however strong surface gusts and very strong and shifting
winds with height will dominate through this entire TAF valid period
at all sites, dangerous aviation conditions for smaller aircraft in
particular. Once the intense tropical rainband lifts N and NE of the
area, after about 21z, VFR conditions are expected through the end
of the TAF valid period. Surface winds will be mainly from E and
ESE, shifting to be from the SE and SSE this morning, and finally
from the S this afternoon, gradually diminishing starting mid to
late afternoon.

Looking beyond 12z Sat, sub-VFR cigs may return esp across the NE
(RDU/RWI) after 08z early Sat morning, lasting until improving to
VFR by mid morning. Otherwise, VFR conditions will dominate through
Tue, with possible exceptions late Sun (rain chances mainly
INT/GSO), Mon afternoon (rain chances areawide), and early Tue
morning (chance of sub-VFR fog). -GIH

&&

.HYDROLOGY...
As of 305 PM Thursday...

Will issue a Flood Watch for the Piedmont and Sandhills region of
central NC for tonight through 6pm Friday.

Multiple rounds and bands of rain and thunderstorms will spread
north across central NC through Friday. Given recent wet
conditions, streamflows across Central North Carolina are
significantly above normal per 7–14 day USGS stream flows. NASA
SPoRT soil moisture percentiles are above the 90th percentile in the
0–10 cm and 0–40 cm layer across the southern coastal plain. In
addition, 1-3 hr hour Flash Flood Guidance is essentially below 2
inches across most of the Piedmont.

While the heaviest rain associated with Helene will be focused
across the foothills and mountains, a general 1-3 inches with
embedded heavier rain rate will cause a risk of flash flooding
through late Friday afternoon. This will be especially true where
creeks and streams are already swollen, and there are even some
areas with ongoing road closures owing to rainfall over the past 2
to 3 days. Lower rainfall totals and a reduced threat of locally
heavy rain across the northern and central Coastal Plain results in
a reduced flood threat and have omitted those locations from the
watch.

Main stem river flooding is not expected to be as significant of an
issue based on the 1-3 inch rain forecast, although heavy rates in
the vicinity of the Rocky River near Norwood, which drain from west
to east and may see heavier rain upstream, and also the routing of
significantly heavier rainfall in the upper reaches of the Yadkin
River may cause some flooding in the Yadkin basin. The Neuse and Tar
are also abnormally high with the Neuse at Smithfield currently in
minor flood.

&&

.CLIMATE...
Record High Minimum Temperatures:

September 27:
KGSO: 69/2011
KRDU: 73/2011
KFAY: 73/2017

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this afternoon for NCZ007-021>025-038>042-
073>077-083>086-088-089.
Wind Advisory until 6 PM EDT this evening for NCZ007-021>025-
038>042-073>077-083>086-088-089.

&&

SYNOPSIS...Hartfield
NEAR TERM...Swiggett
SHORT TERM...Swiggett
LONG TERM...Hartfield
AVIATION...Hartfield/Swiggett
HYDROLOGY...Blaes
CLIMATE...RAH
Hazardous weather outlook, Sep 27, 5:42 AM EST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
642 AM EDT Fri Sep 27 2024

NCZ083>086-088-089-281045-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
642 AM EDT Fri Sep 27 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...TORNADO WATCH 687 IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ007-021>025-038>042-073>077-281045-
Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-
Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee-Harnett-
642 AM EDT Fri Sep 27 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

In addition, embedded thunderstorms in advance of Tropical Cyclone
Helene will pose a risk of isolated tornadoes through mid afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ008>011-026>028-043-078-281045-
Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson-Wayne-
642 AM EDT Fri Sep 27 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Bands of heavy rain and embedded thunderstorms will pose a risk of
flooding and isolated tornadoes on Friday. Strong wind gusts between
30 and 40 mph will also be possible Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 27, 6:42 AM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
742 AM EDT Fri Sep 27 2024

NCZ083-084-271215-
Anson NC-Richmond NC-
742 AM EDT Fri Sep 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ANSON AND CENTRAL
RICHMOND COUNTIES THROUGH 815 AM EDT...

At 741 AM EDT, Doppler radar was tracking a strong thunderstorm over
Chavistown, or near Cheraw, moving north at 55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rockingham, Hamlet, Ellerbe, Lilesville, McFarlan, Diggs, East
Rockingham, and Blewett Falls Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

A Tornado Watch remains in effect until 800 AM EDT for central North
Carolina.

&&

LAT...LON 3481 7997 3511 8006 3515 7973 3480 7970
TIME...MOT...LOC 1141Z 170DEG 46KT 3469 7981

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NTL
Local storm report, Sep 27, 7:14 AM EST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
814 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     Non-Tstm Wnd Dmg 2 WSW Stanfield         35.22N 80.46W
09/27/2024                   Stanly             NC   911 Call Center

            A tree fell on a house near the intersection
            of River Rd and Renee Ford Rd in Midland.
            Time estimated by radar.

&&
Special weather statement, Sep 27, 7:56 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
856 AM EDT Fri Sep 27 2024

NCZ038-271330-
Davidson NC-
856 AM EDT Fri Sep 27 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DAVIDSON COUNTY THROUGH
930 AM EDT...

At 855 AM EDT, Doppler radar was tracking a strong thunderstorm over
High Rock Lake, or 10 miles south of Lexington, moving north at 50
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lexington, Linwood, Arcadia, High Rock Boat Dock Marina, Welcome, Nc
Wildlife Access Boat Launch, High Rock Lake Marina & Campground, High
Rock, and High Rock Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

A Tornado Watch remains in effect until 600 PM EDT for central North
Carolina.

&&

LAT...LON 3585 8042 3584 8039 3585 8038 3587 8039
      3588 8042 3589 8041 3589 8037 3596 8038
      3597 8039 3600 8032 3599 8023 3558 8021
      3568 8033 3571 8032 3572 8033 3572 8039
      3583 8043
TIME...MOT...LOC 1255Z 176DEG 41KT 3566 8028

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

26
Special weather statement, Sep 27, 8:20 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
920 AM EDT Fri Sep 27 2024

NCZ086-088-271345-
Hoke NC-Cumberland NC-
920 AM EDT Fri Sep 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CUMBERLAND AND HOKE
COUNTIES THROUGH 945 AM EDT...

At 920 AM EDT, Doppler radar was tracking a strong thunderstorm over
Buie, or near Red Springs, moving north at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fayetteville, Raeford, Fort Liberty, Antioch, Pope AFB, Hope Mills,
Spring Lake, Silver City, Rockfish, and Bowmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

A Tornado Watch remains in effect until 600 PM EDT for central North
Carolina.

&&

LAT...LON 3484 7933 3511 7939 3515 7935 3519 7929
      3519 7917 3518 7916 3517 7914 3518 7913
      3517 7912 3517 7910 3519 7909 3520 7906
      3521 7889 3493 7898 3495 7904 3483 7919
TIME...MOT...LOC 1320Z 190DEG 48KT 3471 7918

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NTL

The radar

The Roanoke radar (KFCX), 112 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

18 flash flood, 4 tornado, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Guilford

When
September 27, 8:30 AM EST
Where
Guilford County, Hamilton Lakes
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.080, -79.830

Numerous trees were reported down across the city of Greensboro.

Flash Flood, Stanly

When
September 27, 8:40 AM EST
Where
Stanly County, 3.51 mi SE of Oakboro to 3.59 mi SE of Oakboro
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.196, -80.284

Hills Ford Road near Hills View Road was closed due to flooding.

Flash Flood, Anson

When
September 27, 9:15 AM EST
Where
Anson County, 4.26 mi NE of Polkton to 4.31 mi NE of Polkton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.050, -80.156

Flooding was reported near Jack's Branch Road and Red Hill - Mount Vernon Road.

Flash Flood, Anson

When
September 27, 9:20 AM EST
Where
Anson County, 2.36 mi N of Burnsville to 2.28 mi N of Burnsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.154, -80.247

George Wright Road was closed due to flooding.

Flash Flood, Cumberland

When
September 27, 9:38 AM EST
Where
Cumberland County, 1.19 mi ESE of Fayetteville to 1.23 mi NNW of East Fayetteville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.066, -78.879

A road was closed near Drake Street due to flooding.

Flash Flood, Cumberland

When
September 27, 10:00 AM EST
Where
Cumberland County, 0.77 mi NNW of Owens to 0.69 mi NNW of Owens
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.060, -78.956

Flooding was reported on Cliffdale Road.

Flash Flood, Stanly

When
September 27, 10:13 AM EST
Where
Stanly County, 0.89 mi SW of Bloomington to 0.73 mi SSW of Bloomington
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.320, -80.330

A road was closed due to flooding at a low water bridge.

Tornado, Sampson

When
September 27, 10:26 AM EST to 10:30 AM EST
Where
Sampson County, 2.68 mi WSW of Garland to 1.62 mi W of Garland
Rating
EF1
Path length
1.55 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.762, -78.442

A tornado touched down just southwest of the intersection of Highway 210 and Turney Berry Lane, where it snapped numerous 12 diameter pine trees and uprooted large blueberry bushes. It moved north-northeast, and crossed Peter Cromartie Road, where minor roof damage was noted, along with several snapped trees. The tornado continued north-northeast to the Bladen-Sampson county line, exiting the county near the Helltown Road bridge across the South River. Numerous large trees were snapped near the county line, along with downed power lines.

Numerous trees snapped along Helltown Rd around the county border area with power lines downed and an outbuilding damaged by fallen tree. Along and near Elwell Road, large, healthy, and leafy oak tree was uprooted with saturated soils. Numerous large limbs snapped out of oak tree with a few other limbs snapped out of nearby trees.

Flash Flood, Durham

When
September 27, 10:30 AM EST
Where
Durham County, 1.86 mi N of Huckleberry Spg to 2.62 mi NNW of Huckleberry Spg
Cause
Heavy Rain
Reported by
Public
Coordinates
36.077, -78.954

Widespread flooding was reported in a neighborhood.

Thunderstorm Wind, Wake

When
September 27, 10:30 AM EST
Where
Wake County, 1.78 mi S of Macedonia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
35.724, -78.750

A large tree was down and blocking Holly Springs Road near the intersection of Lilly Atkins Road.

Flash Flood, Durham

When
September 27, 10:40 AM EST
Where
Durham County, 0.77 mi WNW of Few to 0.79 mi WNW of Few
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.934, -78.913

Flooding was reported in a residence in the 700 block of Wortley Drive.

Flash Flood, Durham

When
September 27, 10:40 AM EST
Where
Durham County, 1.15 mi SE of West Durham to 1.07 mi SE of West Durham
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.988, -78.906

A vehicle was trapped in floodwaters on Lakewood Avenue near South Street.

Flash Flood, Durham

When
September 27, 10:45 AM EST
Where
Durham County, 1.12 mi E of West Durham to 0.98 mi E of West Durham
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.002, -78.900

Flooding was reported in the Durham Central Park area.

Flash Flood, Wake

When
September 27, 11:00 AM EST
Where
Wake County, 2.77 mi S of Millbrook to 2.69 mi S of Millbrook
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
35.810, -78.622

Street flooding occurred on Atlantic Avenue, based on high water sensors.

Flash Flood, Wake

When
September 27, 11:02 AM EST
Where
Wake County, 2.2 mi ENE of Apex to 2.55 mi ENE of Apex
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.744, -78.835

Creeks were flooding parks and trails in the Shepherds Vineyard area.

Flash Flood, Wake

When
September 27, 11:12 AM EST
Where
Wake County, 2.8 mi E of Raleigh to 2.76 mi W of Wilders Grove
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
35.803, -78.620

Pigeon House Creek at Fenton Street rose above flood stage.

Flash Flood, Sampson

When
September 27, 11:30 AM EST
Where
Sampson County, Clinton to 0.62 mi SSE of Clinton
Cause
Heavy Rain
Reported by
Public
Coordinates
35.000, -78.330

Several roads were flooded in Clinton.

Flash Flood, Wayne

When
September 27, 12:25 PM EST
Where
Wayne County, 0.56 mi W of Goldsboro to 0.6 mi W of Goldsboro
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.380, -77.990

High water was reported on several roads in and around Goldsboro.

Tornado, Nash

When
September 27, 12:30 PM EST to 12:33 PM EST
Where
Nash County, 3.96 mi E of Little Easonburg to 3.82 mi SSE of Drake
Rating
EF3
Path length
0.25 mi
Path width
100 yd
Injuries
15 direct, 0 indirect
Property damage
$1.2 million
Reported by
NWS Storm Survey
Coordinates
35.974, -77.799

A powerful but brief tornado touched down in Rocky Mount North Carolina around 12:30 PM. While the path was short, the damage was intense, as all but one of the masonry exterior walls was blown over at an auto repair shop, and another nearby brick building was completely leveled with none of the walls left standing. Many of the surrounding building were damaged from brick and masonry blocks that were picked up and thrown into the walls and windows of the nearby buildings. Dozens of vehicles, including several large trucks, were picked up and tossed around.

Flash Flood, Wayne

When
September 27, 12:45 PM EST
Where
Wayne County, 0.56 mi W of Adamsville to 0.45 mi NE of Goldsboro
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
35.370, -77.980

Several water rescues were conducted across Wayne County during flash flooding.

Flash Flood, Wilson

When
September 27, 1:00 PM EST
Where
Wilson County, 0.91 mi W of Wilson to 0.8 mi W of Wilson
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.730, -77.936

Several roads were flooded in Wilson, including at Ward Boulevard and Westwood Avenue, with several feet of water on the road.

Flash Flood, Edgecombe

When
September 27, 1:00 PM EST
Where
Edgecombe County, 1.31 mi ESE of Whitakers to 1.75 mi SSE of Whitakers
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.110, -77.700

Several roads were flooded in Whitakers.

Tornado, Durham

When
September 27, 5:13 PM EST to 5:15 PM EST
Where
Durham County, 1.39 mi N of Mangum Store to 2.02 mi N of Mangum Store
Rating
EF1
Path length
0.6 mi
Path width
50 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
36.220, -78.832

A tornado touched down northeast of the town of Hampton, near Camp Butner Rd and Range Rd. A mixture of soft and hardwood trees were snapped and uprooted. The tornado moved northeast and damaged additional trees near a residential area north of the intersection of Range Rd and Isham Chambers Rd. It also damaged some roof covering of a large barn and uprooted a large softwood tree. The tornado lifted just north of Bahama Rd and Red Mountain Rd.

Tornado, Vance

When
September 27, 5:33 PM EST to 5:34 PM EST
Where
Vance County, 2.22 mi SSW of Dabney to 1.8 mi SSW of Dabney
Rating
EF1
Path length
0.5 mi
Path width
50 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
36.319, -78.489

A tornado touched down over a large private building near Technology Ln and Poplar Creek Rd east of Oxford. The tornado ripped off the roof of the building and moved two HVAC units. The tornado crossed over Interstate 85 and into the Vance and Granville community college campus, breaking and snapping some soft and hardwood trees. The tornado then lifted just north of the community college, however roof debris from the private building was found lofted into a residential tree north of US Highway 158.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2024Every state in 2024This day in weather historyThe tornado archive for North Carolina, 2024Warnings in North Carolina, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216536, 1216527, 1216528, 1216529, 1216531, 1216532, 1216533, 1210444, 1216534, 1216547, 1216535, 1216537, 1216541, 1216539, 1216538, 1216540, 1216542, 1216543, 1210445, 1216545, 1216544, 1216546, 1210449, 1210448.